HIGH POINT—At least two people in North Carolina have tested positive for a rare form of fungal meningitis.
It is part of a national outbreak the CDC traces back to an epidural steroid injection. This is different though from the epidural typically given to women in labor. The Surgical Center of Wilson, the NC Orthopedic Clinic in Durham, and High Point Surgery Center have all unknowingly used the manufacturer's product.
About 70 patients got an epidural steroid injection at the High Point Surgery Center between July and September. It is an injection commonly used in pain clinics for chronic back pain.
"It is done routinely across the world for this type of stuff and for this to happen is extraordinarily rare," said Dr. Peter Brath High Point Regional Intensive Care Unite Medical Director.
But now, High Point Regional has contacted all of those patients to warn them that the CDC says their manufacturer's product could be the reason 47 people across the country have developed a rare form of fungal meningitis. Five people have died.
“There have been quite a few patients who've developed strokes as complication of this meningitis and this is again not something that's typical for bacterial meningitis," said Division of Health Epidemiologist Zach Moore.
"It is something that is a slow on-set in a lot of patients. These patients involved had their procedure done a week or even a month earlier than they presented with symptoms," Infectious Disease Specialist Dr. Patricia Triplett said.
Since it could take about a month to show symptoms, the CDC expects more cases to appear and they could be harder to treat.
"If someone is definitely diagnosed with fungal meningitis of this sort it could take several months of therapy," said Triplett.
High Point Regional is making sure their patients are protected. Chief Operating Officer at High Point Regional Dr. Greg Taylor said patients have been given contact numbers for follow-up.
“We've offered any services that may be needed. We will stay in contact with those patients until we are 100 percent confident that they're out of the danger period," said Taylor.
Doctors say patients usually start seeing symptoms anywhere from a week to four weeks after the injection. Those signs include fever, new or worsening headache, nausea and-or new neurological deficit.